Wisconsin, 2024Tornadoes and Flash Flood in Wisconsin, June 24 to 25, 2024
June 24 to 25, 2024 · NWS GRB · 24 events in 13 counties and zones
Isolated thunderstorms developed ahead of a warm front during the late evening on Monday (6/24) producing large hail. A Quasi-Linear Convective System developed across northwest Wisconsin and tracked southeast through northeastern Wisconsin during the overnight hours into early Tuesday morning (6/25).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed ahead of a warm front during the late evening on Monday (6/24) producing large hail. A Quasi-Linear Convective System developed across northwest Wisconsin and tracked southeast through northeastern Wisconsin during the overnight hours into early Tuesday morning (6/25). The storms produced widespread straight-line wind damage, an isolated tornado, and some flash flooding across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 24, 6:06 PM CST, 4 hours 39 minutes earlier. Its key messages:
- A severe thunderstorm complex is expected to produce widespread damaging winds as it moves through the region in the late evening and overnight hours. Greatest impacts expected over central WI and the Fox Valley.
- Conditions hazardous to small craft are expected late tonight into Tuesday along Lake Michigan.
- Some rivers and streams will remain above bankfull into the middle of the week.
- Next period of significant rain expected Friday into Friday night.
Area forecast discussion, Jun 24, 6:06 PM CST, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
706 PM CDT Mon Jun 24 2024
Updated aviation portion for 00Z TAF issuance
.KEY MESSAGES...
- A severe thunderstorm complex is expected to produce widespread
damaging winds as it moves through the region in the late
evening and overnight hours. Greatest impacts expected over
central WI and the Fox Valley.
- Conditions hazardous to small craft are expected late tonight into
Tuesday along Lake Michigan.
- Some rivers and streams will remain above bankfull into the
middle of the week.
- Next period of significant rain expected Friday into Friday
night.
&&
.DISCUSSION...
Issued at 258 PM CDT Mon Jun 24 2024
Short Term...Tonight and Tuesday
The main focus of the short term forecast will be the approaching
severe weather for the overnight period tonight.
A shortwave trough will trigger the development of a complex of
thunderstorms over eastern Minnesota this evening, bringing it
eastwards into and across Wisconsin overnight. Ahead of this
system, strong low level flow will prime an axis instability from
Minnesota through central WI. Any organized complex that forms
will then ride along this axis of instability, crossing central
to eastern Wisconsin sometime between 11 PM and 4 AM. General
model consensus develops the upstream storms into a fast moving
bowing thunderstorm complex, which would highlight damaging winds
as the most impactful severe threat. A couple brief spin ups
aren't out of the question, as the 0-3km shear values will be
favorable on the northern end of the line, but in the context of
widespread strong winds, impacts between the two will likely not
be much different. Hail does not seem likely by the time storms
arrive. Finally, although another half inch to an inch of rain is
possible, the fast moving nature of the anticipated storms will
limit any flooding concerns but may keep river levels elevated.
Storms will push through the region by around daybreak, with
quieter conditions expected to return by Tuesday morning.
The passage of the storms is expected to push the frontal boundary
southwards, keeping any redevelopment Tuesday afternoon south of
our area and focused more towards Illinois.
Long Term...Tuesday Night Through Monday
Little impactful weather is expected through Thursday night,
with high pressure dominating for much of the period.
A frontal system is forecast to move through the region Friday
and Friday night. This system should have have a nice surge of
Gulf of Mexico moisture, as a 40-50 kt LLJ brings PWATs around
2 inches into the region. Locally heavy rainfall will be a
concern, but a lack of significant instability should limit the
severe weather threat. Another system may bring showers and
storms to the region early in the next work week.
Temperatures should average near to slightly below normal through
the extended period.
&&
.AVIATION...for 00Z TAF Issuance
Issued at 706 PM CDT Mon Jun 24 2024
VFR conditions will continue early this evening, then attention
turns to the complex of storms expected late this evening into
early Tuesday. CAMs and WoFS still showing a few different
scenarios this evening/tonight as continue to struggle with the 3
areas of convection currently to our west and when the "main show"
will start somewhere closer to Minneapolis as the LLJ refocuses.
Still thinking the complex will arrive towards midnight in central
and north-central WI, then race east through northeast WI. Storms
can produce damaging winds, especially in central WI and may
produce some hail and torrential downpours. Will continue to
monitor and will try to refine timing as a clearer picture becomes
evident. But for now, continued to highlight a 2-hour window for
the storms.
Some LLWS will be possible, when surface winds drop below 15 kts,
ahead of the complex of storms as a LLJ works into the area.
Will need to monitor for a wake low behind the complex of storms,
which could produce strong easterly winds.
Some low clouds could linger through around 15z on Tuesday,
longest over east-central WI. Otherwise, look for VFR conditions
on Tuesday.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 4 AM CDT Tuesday through Tuesday
afternoon for WIZ022-040-050.
&&
DISCUSSION.....Uhlmann/Kieckbusch
AVIATION.......Bersch
Hazardous weather outlook, Jun 24, 2:01 PM CST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
301 PM CDT Mon Jun 24 2024
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
301 PM CDT Mon Jun 24 2024
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
A thunderstorm complex is expected to form over eastern Minnesota
or northwest Wisconsin this evening and move southeast towards
Lake Winnebago overnight. It could produce a path of widespread
damaging winds, especially over central Wisconsin and the Fox
Valley.
Some rivers and streams will remain above bankfull from recent rains.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
Some rivers and streams will remain above bankfull through midweek.
Showers and embedded thunderstorms may bring locally heavy rainfall
to the region Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed late tonight.
LMZ521-522-541>543-252015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
301 PM CDT Mon Jun 24 2024
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
Increasing south winds and building waves will create conditions
hazardous to small craft late tonight.
Thunderstorms with potentially very strong winds will impact the
nearshore waters late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
Conditions hazardous to small craft will continue into Tuesday.
Thunderstorms may be possible Friday into Friday night.
Uhlmann/Kieckbusch
In the hours before
Special weather statement, Jun 24, 9:53 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1053 PM CDT Mon Jun 24 2024
WIZ005-250500-
Vilas WI-
1053 PM CDT Mon Jun 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VILAS COUNTY
THROUGH MIDNIGHT CDT...
At 1053 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park Falls, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Lac Du Flambeau around 1120 PM CDT.
Other locations impacted by this storm include Trout Lake, Arbor
Vitae, Sayner, and Nixon Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4612 8949 4590 8950 4591 9004 4598 9004
4598 8993 4611 8993
TIME...MOT...LOC 0353Z 271DEG 30KT 4601 9035
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KurimskiSpecial weather statement, Jun 24, 10:12 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1112 PM CDT Mon Jun 24 2024
WIZ010-018-250500-
Oneida WI-Lincoln WI-
1112 PM CDT Mon Jun 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LINCOLN AND WESTERN
ONEIDA COUNTIES THROUGH MIDNIGHT CDT...
At 1112 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Phillips to 6 miles west of Ogema.
Movement was east at 45 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Tripoli and Willow Lake around 1135 PM CDT.
Willow Reservoir around 1145 PM CDT.
Other locations impacted by these storms include Mc Naughton,
Heafford Junction, Bradley, Lower Tomahawk River Natural Area,
Harshaw, Hazelhurst, Clifford, Tomahawk River Pines Natural Area,
Mccord, and Otter Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4582 9005 4585 8955 4531 8947 4536 9004
TIME...MOT...LOC 0412Z 270DEG 39KT 4572 9046 4546 9042
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KurimskiEvent by event
12 thunderstorm wind, 8 hail, 2 tornado, 1 flash flood, 1 lightning. Local standard time, as filed.
Hail, Vilas
- When
- June 24, 10:45 PM CST to 10:46 PM CST
- Where
- Vilas County, 0.69 mi S of Lac du Flambeau
- Measured
- 0.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 45.960, -89.880
Penny size hail fell in Lac Du Flambeau. The time of this report is an estimate based on radar data.
Hail, Shawano
- When
- June 24, 10:55 PM CST to 10:56 PM CST
- Where
- Shawano County, 1.2 mi NW of Wittenberg
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.830, -89.170
Penny size hail fell in Wittenberg. The time of this report is an estimate based on radar data.
Hail, Brown
- When
- June 24, 11:55 PM CST to 11:56 PM CST
- Where
- Brown County, 2.82 mi WSW of Bay Settlement
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 44.530, -87.930
Quarter size hail fell on the northeast side of Green Bay.
Hail, Brown
- When
- June 25, 12:00 AM CST to 12:01 AM CST
- Where
- Brown County, 1.48 mi W of Bay Settlement
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.550, -87.910
Nickel size hail near New Franken.
Hail, Oconto
- When
- June 25, 12:00 AM CST to 12:01 AM CST
- Where
- Oconto County, 4.94 mi W of Underhill
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 44.890, -88.480
Ping pong size hail fell near Berry Lake. The time of this report is an estimate based on radar data.
Hail, Brown
- When
- June 25, 12:01 AM CST to 12:02 AM CST
- Where
- Brown County, 2.13 mi NNW of Bay Settlement
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.580, -87.890
Nickel size hail fell in the town of Scott.
Thunderstorm Wind, Oneida
- When
- June 25, 12:11 AM CST to 12:13 AM CST
- Where
- Oneida County, 1.69 mi NE of Rhinelander
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 45.650, -89.400
Thunderstorm winds downed multiple trees in Rhinelander. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Lincoln
- When
- June 25, 12:20 AM CST to 12:22 AM CST
- Where
- Lincoln County, 1.38 mi N of Bradley
- Measured
- 61 kt (70 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 45.550, -89.750
Widespread large trees uprooted and snapped along the south shore of Lake Nokomis. Some trees fell onto roofs and a tree fell into a cabin causing it to collapse where 2 injuries occurred.
Hail, Kewaunee
- When
- June 25, 12:38 AM CST to 12:39 AM CST
- Where
- Kewaunee County, 0.85 mi NW of Kewaunee
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.460, -87.510
Penny size hail fell in Kewaunee.
Flash Flood, Door
- When
- June 25, 1:00 AM CST to 5:00 AM CST
- Where
- Door County, 2.19 mi E of Carnot to 1.73 mi SSE of Clay Banks
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 44.677, -87.376
County U and Shiloh Road washed out and closed due to flash flooding with 3 to 4 inches of rain falling between 2 AM and 5:15 AM CDT.
Thunderstorm Wind, Marathon
- When
- June 25, 1:20 AM CST to 1:22 AM CST
- Where
- Marathon County, 0.85 mi NW of (Cwa)cen Wi Arpt Mos
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.790, -89.680
Thunderstorms produced a wind gust to around 65 mph.
Thunderstorm Wind, Shawano
- When
- June 25, 1:20 AM CST to 1:22 AM CST
- Where
- Shawano County, 4.53 mi NE of Morgan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.930, -88.760
Thunderstorm winds uprooted multiple trees near Big Lake. The time of this event is an estimate based on radar data.
Tornado, Menominee (C)
- When
- June 25, 1:25 AM CST to 1:33 AM CST
- Where
- Menominee (C) County, 2.32 mi NNW of Keshena to 7 mi E of Keshena
- Rating
- EF1
- Path length
- 8.2 mi
- Path width
- 83 yd
- Continued into
- Oconto, Wi (GRB)
- Reported by
- NWS Storm Survey
- Coordinates
- 44.909, -88.654
A tornado developed near Highway 55 northwest of Keshena at 2:25 AM CDT, then tracked east-southeast crossing the Legend Lake area and entering Oconto County at 2:33 AM CDT. The tornado downed multiple power lines, snapped and uprooted trees, and flipped several campers at a campground along the path. Total path length is estimated to be 8.96 miles long, with a width of 83 yards. Peak wind estimated to be around 98 mph.
Thunderstorm Wind, Shawano
- When
- June 25, 1:30 AM CST to 1:32 AM CST
- Where
- Shawano County, 1.2 mi NW of Tigerton
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.740, -89.070
Thunderstorm winds downed trees and damaged a building in Tigerton. The time of this event is an estimate based on radar data.
Tornado, Oconto
- When
- June 25, 1:33 AM CST to 1:34 AM CST
- Where
- Oconto County, 5.44 mi WNW of Underhill to 4.7 mi W of Underhill
- Rating
- EF1
- Path length
- 0.76 mi
- Path width
- 83 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.896, -88.489
The tornado that developed near Highway 55 northwest of Keshena at 2:25 AM CDT crossed the county line at 2:33 AM CDT. The tornado tracked east-southeast across Berry Lake before lifting at 2:34 AM CDT. The tornado downed multiple power lines, snapped and uprooted trees, and flipped several campers at a campground along the path. Total path length is estimated to be 8.96 miles long, with a width of 83 yards. Peak wind estimated to be around 98 mph.
Thunderstorm Wind, Waupaca
- When
- June 25, 1:42 AM CST to 1:44 AM CST
- Where
- Waupaca County, 0.69 mi S of Clintonville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.610, -88.750
Thunderstorm winds downed multiple trees in Clintonville. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Waupaca
- When
- June 25, 1:52 AM CST to 1:54 AM CST
- Where
- Waupaca County, 3.49 mi S of Northland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.550, -89.190
Thunderstorm winds downed multiple trees in Iola. The time of this event is an estimate based on radar data.
Lightning, Oconto
- When
- June 25, 1:55 AM CST
- Where
- Oconto County, 2.02 mi NE of Chase
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 44.720, -88.140
A barn was destroyed by a fire started by lightning in the town of Chase.
Thunderstorm Wind, Brown
- When
- June 25, 2:04 AM CST to 2:06 AM CST
- Where
- Brown County, 2.83 mi WNW of Ashwaubenon
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.490, -88.130
Thunderstorms produced a wind gust to 61 mph at the Green Bay airport.
Thunderstorm Wind, Brown
- When
- June 25, 2:05 AM CST to 2:07 AM CST
- Where
- Brown County, Green Bay
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.520, -88.020
Thunderstorm winds downed trees in Green Bay. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Manitowoc
- When
- June 25, 2:39 AM CST to 2:41 AM CST
- Where
- Manitowoc County, 0.69 mi N of (Mtw)manitowoc Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.130, -87.680
Thunderstorms produced a wind gust to 58 mph at the Manitowoc airport.
Thunderstorm Wind, Manitowoc
- When
- June 25, 2:40 AM CST to 2:42 AM CST
- Where
- Manitowoc County, 0.85 mi NE of Manitowoc
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 44.090, -87.660
Thunderstorm winds downed trees across Manitowoc County. The time of this event is an estimate based on radar data.
Thunderstorm Wind, Manitowoc
- When
- June 25, 2:41 AM CST to 2:43 AM CST
- Where
- Manitowoc County, 0.99 mi E of (Mtw)manitowoc Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.120, -87.660
Thunderstorm winds downed trees and power lines in Manitowoc. The time of this event is an estimate based on radar data.
Hail, Winnebago
- When
- June 25, 2:52 AM CST to 2:53 AM CST
- Where
- Winnebago County, 1.47 mi SSW of (Osh)wittman Fld Osh
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 43.960, -88.560
Quarter size hail fell in Oshkosh. The time of this report is an estimate based on radar data.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, June 24 to 30, 202426 injured · 46 events
- Flash Flood and Flooding in Iowa, June 24 to 30, 2024$2.4 million · 2.5 in hail · 23 events
- Flooding in Nebraska, June 24 to 30, 2024$1.2 million · 4 events
- Excessive Heat in Oklahoma, June 24 to 25, 202410 injured · 18 events
- Lightning Strike in California, June 24, 2024$1.0 million · 1 event
- Flash Flooding and Hail in Wisconsin, June 24 to 25, 2024$165,000 · 1 in hail · 16 events
- Lightning Strikes in Mississippi, June 24, 2024$150,000 · 2 events
- Hail and Damaging Winds in Illinois, June 24 to 25, 20241 injured · 1 in hail · 22 events
- Excessive Heat and Heat in Texas, June 24 to 28, 202423 events
- Tornado and Hail in Minnesota, June 24, 2024EF0 · 14 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 24, 202457 kt wind · 13 events
- Hail and Damaging Wind in South Dakota, June 24, 20243 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180446, 1180447, 1180448, 1180449, 1180450, 1180451, 1180465, 1180456, 1180452, 1180425, 1180457, 1180467, 1180400, 1180466, 1180406, 1180460, 1180464, 1180468, 1180458, 1180461, 1180459, 1180462, 1180463, 1180453.